Quote from clickhand
I work in a PCU and admitted a patient from the ED this morning around 10:30 with a blood sugar of 495 (ED did not treat the hyperglycemia) and a blood pressure in the 170's over 90's. Patient presented with shortness of breath and an initial B/P in the 200's over 100's. No direct antihypertensives were given in the ED, just IV Lasix and Nitro paste.
The admitting doctor initiated her orders after I received the patient and over the next 5 hours we lowered her blood pressure to 112/65 and her blood sugar was lowered from 495 to 175 during that same time frame with 20 units of novolog and 23 units of levemir (given during the noon meal).
The patient was resting comfortably with no complaints of anything at all until just before the evening meal when she complained of severe headache (9/10) and nausea, and skin was clammy. 20 minutes later after some zofran and 0.5 of dilaudid the patient was noted to be confused and acting strangely and saying she "just didn't feel right". The patient was on a cardiac monitor and her rate and rhythm did not change during any of this, she stayed in normal sinus the whole day, rate in the 70s, 80s.
The patient had a history of CVA, MI, CABG, HTN, and DMII. She had been noncompliant with home meds for some months due to financial difficulty.
I called the primary doc and was given orders for CT Head/Brain w/o contrast. The CT report came back negative for hemorrage and showed the old infarct from her previous CVA. As I was leaving my shift for the evening I noticed the doc had also ordered a stat MRI brain.
First I don't consider patients non-compliant with meds when they can't afford them. If you have to choose between eating and having water and heat/being homeless or having your meds...the choice is simple...sad that in the US our elderly/needy have to resort to this. Non compliance is by choice.
Second.....the ED did give something to lower the B/P...they gave Lasix and Nitropaste. So you diuresed this patient and vasodilated her. You gave insulin to lower her blood sugar.
She then complained of a 9/10 H/A (a side effect of nitro and dehydration due to diuresis from the lasix and possibly lowered glucose) nausea and and gave her Zofran and dilaudid.
Did you check her B/P at that time? what was her glucose at that time? How much had she diuresed by then? What were her vital signs after the Zofran/dilaudid? What are the side effects of Zofran and dilaudid? What was her glucose at that time after the dilaudid/zofran? what were her vitals?
I am not sure she needed a CT scan....the headache could be from the Nitro. The nausea from the headache. The diaphoresis from the sudden decrease of her glucose, even if the Fingerstick was within normal range.....since she is probably accustomed to a higher baseline.....combined with the Zofran and Dilaudid IV
My question is, could her symptoms around 17:00 be attributed to lowering her glucose level too fast? Since she had not been on her meds for months her body had become accustomed to being at such a high glucose level and it makes sense that she would feel strange having it brought down into the 170s. Also, is 5 hours too short a time frame to bring down someone's blood pressure from the 200s to the 110s?
Could it be the combination of the rapid glucose lowering and B/P lowering that caused her to feel so ill and confused?
No it is not too fast ......many patients have rapid correction in a mater of minutes in an ICU setting with IV meds. Some patients are more sensitive to meds than others.
IMHO this was caused by a combination of meds, Lasix, nitro, insulin.... coupled with Zofran and Dilaudid IV that made her feel SOOOOOO bad.
The nitro paste and diuresis from lasix gave her a severe headache as well as correcting her glucose (how do you feel when you haven't eaten in a long time on a hot day and you haven't eaten nor drank very much....you feel like crap and have a headache...right?) Then you give zofran and dilaudid IV no less......
which can make ANYONE feel weird, diaphoretic and confused......
I'm not sure the CT MRI we all that necessary....but then I didn't assess the patient.